Seminars and Colloquia by Series

Thursday, April 26, 2012 - 13:05 , Location: Skiles 005 , Peter Whalen , Math, GT , Organizer: Robin Thomas
We show that any n-vertex complete graph with edges colored with three colors contains a set of at most four vertices such that the number of the neighbors of these vertices in one of the colors is at least 2n/3. The previous best value proved by Erdos et al in 1989 is 22. It is conjectured that three vertices suffice. This is joint work with Daniel Kral, Chun-Hung Liu, Jean-Sebastien Sereni, and Zelealem Yilma.
Thursday, April 19, 2012 - 12:05 , Location: Skiles 005 , Paul Wollan , ISyE, GT and The Sapienza University of Rome , Organizer: Robin Thomas
A graph $G$ contains a graph $H$ as an immersion if there exist distinct vertices $\pi(v) \in V(G)$ for every vertex $v \in V(H)$ and paths $P(e)$ in $G$ for every $e \in E(H)$ such that the path $P(uv)$ connects the vertices $\pi(u)$ and $\pi(v)$ in $G$ and furthermore the paths $\{P(e):e \in E(H)\}$ are pairwise edge disjoint. Thus, graph immersion can be thought of as a generalization of subdivision containment where the paths linking the pairs of branch vertices are required to be pairwise edge disjoint instead of pairwise internally vertex disjoint. We will present a simple structure theorem for graphs excluding a fixed $K_t$ as an immersion. The structure theorem gives rise to a model of tree-decompositions based on edge cuts instead of vertex cuts. We call these decompositions tree-cut decompositions, and give an appropriate definition for the width of such a decomposition. We will present a ``grid" theorem for graph immersions with respect to the tree-cut width. This is joint work with Paul Seymour.
Thursday, March 29, 2012 - 12:05 , Location: Skiles 005 , Laszlo Vegh , College of Computing, Georgia Tech , Organizer: Robin Thomas
In the node-connectivity augmentation problem, we want to add a minimum number of new edges to an undirected graph to make it k-node-connected. The complexity of this question is still open, although the analogous questions of both directed and undirected edge-connectivity and directed node-connectivity augmentation are known to be polynomially solvable. I present a min-max formula and a polynomial time algorithm for the special case when the input graph is already (k-1)-connected. The formula has been conjectured by Frank and Jordan in 1994. In the first lecture, I presented previous results on the other connectivity augmentation variants. In the second part, I shall present my min-max formula and the main ideas of the proof.
Thursday, March 8, 2012 - 12:05 , Location: Skiles 005 , Laszlo Vegh , CoC, GT , Organizer: Robin Thomas
In the node-connectivity augmentation problem, we want to add a minimum number of new edges to an undirected graph to make it k-node-connected. The complexity of this question is still open, although the analogous questions of both directed and undirected edge-connectivity and directed node-connectivity augmentation are known to be polynomially solvable. I present a min-max formula and a polynomial time algorithm for the special case when the input graph is already (k-1)-connected. The formula has been conjectured by Frank and Jordan in 1994. In the first lecture, I shall investigate the background, present some results on the previously solved connectivity augmentation cases, and exhibit examples motivating the complicated min-max formula of my paper.
Thursday, February 23, 2012 - 12:05 , Location: Skiles 005 , Hanno Lefmann , Chemnitz University of Technology, Germany , Organizer: Prasad Tetali
Thursday, February 16, 2012 - 12:05 , Location: Skiles 006 , Arkadiusz Pawlik , Jagiellonian University, Krakow, Poland , Organizer: Robin Thomas
We consider intersection graphs of families of straight line segments in the euclidean plane and show that for every integer k, there is a family S of line segments so that the intersection graph G of the family S is triangle-free and has chromatic number at least k. This result settles a conjecture of Erdos and has a number of applications to other classes of intersection graphs.
Thursday, November 17, 2011 - 12:05 , Location: Skiles 005 , Iain Moffatt , University of South Alabama , Organizer: Robin Thomas
A classical result in graph theory states that, if G is a plane graph, then G is Eulerian if and only if its dual, G*, is bipartite. I will talk about an extension of this well-known result to partial duality. (Where, loosely speaking, a partial dual of an embedded graph G is a graph obtained by forming the dual with respect to only a subset of edges of G.) I will extend the above classical connection between bipartite and Eulerian plane graphs, by providing a necessary and sufficient condition for the partial dual of a plane graph to be Eulerian or bipartite. I will then go on to describe how the bipartite partial duals of a plane graph G are completely characterized by circuits in its medial graph G_m. This is joint work with Stephen Huggett.
Tuesday, October 25, 2011 - 12:05 , Location: Skiles 006 , Andrew King , Simon Fraser University , Organizer: Robin Thomas
Chudnovsky and Seymour's structure theorem for quasi-line graphs has led to a multitude of recent results that exploit two structural operations: compositions of strips and thickenings. In this paper we prove that compositions of linear interval strips have a unique optimal strip decomposition in the absence of a specific degeneracy, and that every claw-free graph has a unique optimal antithickening, where our two definitions of optimal are chosen carefully to respect the structural foundation of the graph. Furthermore, we give algorithms to find the optimal strip decomposition in O(nm) time and find the optimal antithickening in O(m2) time. For the sake of both completeness and ease of proof, we prove stronger results in the more general setting of trigraphs. This gives a comprehensive "black box" for decomposing quasi-line graphs that is not only useful for future work but also improves the complexity of some previous algorithmic results. Joint work with Maria Chudnovsky.
Friday, September 23, 2011 - 15:05 , Location: Skiles 005 , Zdenek Dvorak , Charles University, Prague, Czech Republic , Organizer: Robin Thomas
A graph G is k-crossing-critical if it cannot be drawn in plane with fewer than k crossings, but every proper subgraph of G has such a drawing. We aim to describe the structure of crossing-critical graphs. In this talk, we review some of their known properties and combine them to obtain new information regarding e.g. large faces in the optimal drawings of crossing-critical graphs. Based on joint work with P. Hlineny and L. Postle.
Friday, September 16, 2011 - 15:05 , Location: Skiles 005 , Daniel Kral , Charles University, Prague, Czech Republic , Organizer: Robin Thomas
Boros and Furedi (for d=2) and Barany (for arbitrary d) proved that there exists a constant c_d>0 such that for every set P of n points in R^d in general position, there exists a point of R^d contained in at least c_d n!/(d+1)!(n-d-1)! (d+1)-simplices with vertices at the points of P. Gromov [Geom. Funct. Anal. 20 (2010), 416-526] improved the lower bound on c_d by topological means. Using methods from extremal combinatorics, we improve one of the quantities appearing in Gromov's approach and thereby provide a new stronger lower bound on c_d for arbitrary d. In particular, we improve the lower bound on c_3 from 0.06332 due to Matousek and Wagner to more than 0.07509 (the known upper bound on c_3 is 0.09375). Joint work with Lukas Mach and Jean-Sebastien Sereni.

Pages